Eczema sufferer reveals how her skin flakes so much she has to vacuum her bed every morning

Eczema sufferer reveals how her skin flakes so much she has to vacuum her bed every morning

When people say that someone "isn't comfortable for in their own skin" it's usually just a turn of phrase. But for 20-year-old Vivienne Hew, she means it literally. That's because Vivienne has spent the last three years of her life fighting topical steroid withdrawal after she became addicted to the eczema-soothing creams that doctors prescribed her with.

As a result of this, Vivienne has been left bedridden and disfigured by out-of-control eczema, which has left her skin cracked, red, itchy and sore. The broken skin often oozes pus, and Vivienne states that the flares cause her so much pain that showering feels she's like pouring acid over herself.

Vivienne had been prescribed the creams since she was a baby, but the older the got the less effective they appeared to be. Irritated, Vivienne took to the net to learn more, where she stumbled across the International Topical Steroid Addiction Network (ITSAN). It was there that she learned she had developed topical steroid withdrawal (TSW), or red skin syndrome, which sees a person suffer agonising flare-ups when they try to wean themselves off of steroidal creams.

Commenting on her unfortunate situation, Vivienne stated: "I can’t work at the moment, and mainly stay [at] home. My mum has to help me do virtually everything. I experience really intense itching, almost like it’s coming from the bone. I put ice packs on it to soothe it, but nothing seems to help. Even showering is painful. The water feels like acid. The symptoms were way beyond eczema. My face would swell and burn, and the skin oozed and flaked. It got to the point where I shed so much, I had to hoover my bed and room every single day."

"I still get a lot of anxiety about it. I’m even scared to open the door to the postman. I rarely look people in the eye when I’m talking to them because I feel so self-conscious. I’ve never had anyone say anything nasty, but people do stare a lot when I go out. I wish I could tell them that this is something I can’t control. It’s comforting to get that support and speak to people who know how I feel. I want others to realise that topical steroids can do more harm than good before it’s too late, so they don’t have to go through what I am."

However, thing are beginning to look up for Vivienne, who is already showing some signs of improvement overall. Vivienne has been taking extremely delicate care of her body - bathing herself in sea salts, taking a number of supplements and by avoiding tight clothing made of synthetic materials. Vivienne has also decided to become a vegan and give up gluten, after becoming concerned that her diet was linked to her skin. Perhaps her skin will calm down again soon, perhaps not. Either way, we wish her the very best.